Jump to content

I don't understand potassium levels...


Recommended Posts

hi jennifer-

re: the potassium, it generally isn't a major issue b/c of a beta blocker or b/c of POTS in and of itself. if you haven't had blood work done recently, it's never bad to make sure your electrolytes are okay (sodium, potassium, etc) but if you've had any standard bloodwork recently it's probably be done.

florinef is the most common med that a POTSie would take that would cause potassium deficiency (something that happened to me). electrolytes can be affected greatly by dehydration, vomiting, etc. also so some of us with major GI issues - for me gastroparesis that causes vomiting - cause problems at time. and like many other things, there are some on here who have no idea why they have problems with low potassium. there are many other medical conditions & meds that can cause issues with potassium, and while they aren't standard fare in the dysautonomias, that doesn't mean that some on the forum might not have or be taking them.

re: supplementation, eating potassium rich foods is generally okay unless you've been told not to by a doc. decent intake is important for fluid balance & the sodium/potassium pump in the body (muscle function)...but a balanced diet will generally have this. unless you've spoken to a doc, potassium supplements can be dangerous as too much potassium can be just as dangerous as too little. this isn't likely to happen with just food/drink (i.e. bananas, gatorade) unless you have kidney problems or are on certain meds that limit potassium excretion.

hope this helps,

:) melissa

Edited by Sunfish
Link to comment
Share on other sites

I've always run low normal to below normal, but no one knows why. Some people can have low levels and never notice it, but others are pretty sensitive to it.

The level parameters are pretty narrow, but normally a person does fine on just a healthy diet. There seems to be a fair amount of people on here that are borderline or a little low, but people who void a lot or have diarrhea, will have a tendancy to do that because K+ is lost through the GI tract as a rule. Our bodies for the most part adapt well and recover quickly.

And Melissa is right, at some point if you have a fair amount labs done, you will have electrolytes done. They are routinely done in ER's and usually for anyone with weakness etc.

Just ask your doctor if you've had any done recently, if you are worried, and if not just ask him to do it.

For me, my potassiums are considered normal range between these weird paralysis things I have, but are abnormal every time I have one. It doesn't really help that much to know this, because they don't know why...go figure. I'm not sure it's a POTS thing either. It is usually found incidentally (sp) when looking for something else. morgan

Link to comment
Share on other sites

Jennifer,

There are a couple of items that may interest you on this subject

#1 Most cardiologists will tell you that they keep their patients with heart issues (be it defects of the heart, rythmn issues or heart rate issues) at least at a 4.0. It's been noted many times in research that cardiac patients tend to need more potassium than the "average" person.

#2 There was an article I read about a year ago (I think it's been that long) that talked about Dysautonomia and Potassium loss. They don't know why we tend to drop potassium during "autonomic storms" but it appears to be a frequent correlation. One theory suggested was that in an autonomic storm the body is under stress and uses more potassium.

One thing I've noticed is that if I go to the ER during an autonomic storm my levels will be low or borderline. Even without taking any potassium supplement, several hours later when I'm out of the "storm" and they re-check my potassium my levels are back up significantly. My cardiologist thinks this could be in part, due to the fact I drink lots of water, will get IV's in the ER and during the storms my kidneys go into overdrive. Generally speaking, your kidneys tend to want to hold either sodium or potassium but have trouble holding onto both so we think during those times my kidneys are depleting potassium and trying to hold on to the sodium. It's interesting and I wonder if it's connected with some research Vanderbilt published earlier this year about the possible role of kidneys with Dysautonomia.

The below may also explain a few other things that add to what Melissa mentioned.

Potassium is one of the minerals (also referred to as electrolytes) in the body. Almost 98% of potassium is found inside the cells. Small changes in the potassium that is present outside the cells can have severe effects on the heart, nerves, and muscles.

Potassium is important to maintain several bodily functions.

Our arms and legs, for example, need potassium for the muscles to move.

The heart would not beat without potassium, which is also necessary to regulate blood pressure.

The kidney is the main organ that controls the balance of potassium. It removes excess potassium into the urine.

When potassium levels are low, you can become weak as cellular processes are impaired.

Link to comment
Share on other sites

I also read on an nih site that a serum potassium level is not a great indicator of what's actually going on with the potassium, because it works at a cellular level. So when we are low on a serum, we may be significantly lower than appears on the blood work, hence more symptomatic. Pretty interesting stuff.

I agree on the stress thing. Even on potassium, if I am stressed physically or mentally, I get a lot twitchier and have more arrythmias. I love my body I love my body I love my body morgan p.s. in fact my left eye has been twitching all the way shut like Clouseau's boss on pink panther. All these old poops with pot bellies and no teeth always think I'm winking at them now....and they wink back, I mean like riding in the car and my eye is twitching shut and I look over and some awful scary thing is looking at me and starts winking back....HELP

Link to comment
Share on other sites

Hi...

I have a problem with potassium levels myself.. early on in my pots before I was diagnosed and after too.. I would end up in the Er.. w/tachy and syncope.. dehydration.. and 9/10 my potassium levels are usually low.. they either will give me a dose of potassium in the er and that will be that.. or I will end up having to take potassium pills for 7-10 days.. then get my levels checked again.. and usually after a week on them giagantic horse pills.. its all good..

Link to comment
Share on other sites

i think it depends on the medication you are on. i think a lot of people with POTS take florinef to increase their blood pressure. A side effect of Florinef is that it reduces the potassium in your body. I just make sure I eat food high in potassium on a daily basis. -lisa

Link to comment
Share on other sites

Lthomas, I haven't had insulin levels drawn. I had an episode tonight, so am pretty discouraged, even though the literature said taking K+ won't stop them, I was hoping it would.

However, I took some literature in to my pcp yesterday when I got more labs he wanted done and his nurse called today. She said he was already looking into periodic paralysis and that's why he was drawing more blood. What a huge validation for me! :) He believes me and doesn't think it's in my head. I knew he drew another prolactin level but she drew two or three vials, so I thought there might be something else. I didn't go into it because I'm seeing him on Tuesday to go over every thing.

I guess we might discuss that then. But maybe we are getting somewhere, which would be a lot nicer than anywhere I've been yet...morgan

Link to comment
Share on other sites

my daughter with NCS/POTS was put on a prescribed potassium supplement due to the florineff depleting potassium and as they increased her dosage of florineff to 1mg/3xday, they increased her dosage on the potassium. they also check her potassium every dr visit, at least monthly. the replies so far have taught me so much more about potassium. great thread.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...